Alert archive / Texas / River Flood Warnings in 2017
River Flood Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at May 21, 2017, 8:01 PM CDT for Brewster County, Texas. It took effect at May 21, 2017, 11:20 PM CDT. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 8:01 PM CDT (01:01 UTC)
- In effect from
- May 21, 2017, 11:20 PM CDT
- Expired
- May 22, 2017, 2:52 PM CDT
- In force
- 16 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Johnson Ranch (TELT2).
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
060
WGUS44 KMAF 220101
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
801 PM CDT Sun May 21 2017
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Johnson Ranch affecting Brewster County
.Runoff from heavy rainfall last night and this morning has resulted
in flooding on the Rio Grande at Johnson Ranch. The latest stage
was 14.2 feet at 715 pm CDT, and the river is expected to crest
around 15.5 feet late tonight. The river level is then expected
to lower and drop below action stage Monday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued early Monday morning.
&&
TXC043-221701-
/O.NEW.KMAF.FL.W.0003.170522T0420Z-170522T1952Z/
/TELT2.1.ER.170522T0420Z.170522T0600Z.170522T0752Z.NO/
801 PM CDT Sun May 21 2017
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Johnson Ranch.
* from this evening to Monday afternoon, or until the warning is
cancelled.
* At 715 PM Sunday the stage was 14.2 feet (4.3 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage of 15.5 feet (4.7 meters)
after midnight Monday. The river will fall below flood stage
early Monday morning.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.
Moderate lowland flooding begins. Roads that lead to Cottonwood
Campground and River Road may flood. Stages are practically
synonymous with the gauge at Cottonwood Campground at Castolon
(CSTT2), and therefore represent the reach from Santa Elena Canyon
through Cottonwood Campground, where damage may occur. Cattle also
graze in the lowlands, and may be threatened.
This crest compares to a previous crest of 15.1 feet (4.6 meters) on
Jul 22 2013.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Mon
1AM 7AM 1PM 7PM
Johnson Ranch 12.0 15.0 14.2 Sun 7 PM 15.5 12.7 9.1 7.8
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Mon
1AM 7AM 1PM 7PM
Johnson Ranch 3.7 4.6 4.3 Sun 7 PM 4.7 3.9 2.8 2.4
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338
$$2 follow-up statements
708
WGUS84 KMAF 220705
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
205 AM CDT Mon May 22 2017
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Castolon affecting Brewster County
...The Flood Warning continues for the following rivers in Texas...
Rio Grande at Johnson Ranch affecting Brewster County
.Recent rains have caused rises in the Rio Grande the past 24 hours.
However river levels have receded at Castolon where the flood warning
has been cancelled, and the river levels are beginning to recede at
Johnston Ranch in Brewster County where minor flooding is expected
through early this morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued later this morning.
&&
TXC043-220735-
/O.CAN.KMAF.FL.W.0002.000000T0000Z-170523T1312Z/
/CSTT2.2.ER.170521T1536Z.170521T2100Z.170522T0031Z.NO/
205 AM CDT Mon May 22 2017
The Flood Warning is cancelled for
the Rio Grande at Castolon.
* At 1AM Monday the stage was 6.2 feet (1.9 meters).
* Fell below flood stage at 19:31 PM Sunday.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to 3.5 feet (1.1 meters)
by tomorrow morning.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Tue
7AM 1PM 7PM 1AM
Castolon 13.0 15.0 6.2 Mon 1 AM 4.8 4.3 4.0 3.8
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Tue
7AM 1PM 7PM 1AM
Castolon 4.0 4.6 1.9 Mon 1 AM 1.5 1.3 1.2 1.2
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$
TXC043-221823-
/O.EXT.KMAF.FL.W.0003.000000T0000Z-170522T1823Z/
/TELT2.1.ER.170522T0247Z.170522T0515Z.170522T0623Z.NO/
205 AM CDT Mon May 22 2017
The Flood Warning continues for
the Rio Grande at Johnson Ranch.
* until this afternoon, or until the warning is cancelled.
* At 1AM Monday the stage was 15.1 feet (4.6 meters).
* flooding is occurring and flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to below flood stage by
after midnight this morning.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.
Moderate lowland flooding begins. Roads that lead to Cottonwood
Campground and River Road may flood. Stages are practically
synonymous with the gage at Cottonwood Campground at Castolon
(CSTT2), and therefore represent the reach from Santa Elena Canyon
through Cottonwood Campground, where damage may occur. Cattle also
graze in the lowlands, and may be threatened.
This crest compares to a previous crest of 15.1 feet (4.6 meters) on
Jul 22 2013.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Tue
7AM 1PM 7PM 1AM
Johnson Ranch 12.0 15.0 15.1 Mon 1 AM 12.1 8.4 6.3 5.2
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Tue
7AM 1PM 7PM 1AM
Johnson Ranch 3.7 4.6 4.6 Mon 1 AM 3.7 2.6 1.9 1.6
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338
$$896
WGUS84 KMAF 221850
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
150 PM CDT Mon May 22 2017
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Boquillas-Rio Grande Village affecting Brewster
County
...The Flood Warning has expired for the following rivers in Texas...
Rio Grande Johnson Ranch affecting Brewster County
.Thunderstorms producing very heavy rainfall Sunday resulted in
rapid river rises on the Rio Grande and tributaries in the Big Bend
area. Rain gauges and radar indicate that 3-4 inches of rain fell in
some areas. As a result, the Rio Grande is near flood stage in some
places, but expected to remain below flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
This will be the last staement issued for this event.
&&
TXC043-221920-
/O.EXP.KMAF.FL.W.0003.000000T0000Z-170522T1823Z/
/TELT2.1.ER.170522T0247Z.170522T0515Z.000000T0000Z.NO/
150 PM CDT Mon May 22 2017
The Flood Warning has expired for
the Rio Grande at Johnson Ranch.
* At 1PM Monday the stage was 6.5 feet (2.0 meters).
* Flood stage is 15.0 feet (4.6 meters).
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Thu Fri
7AM 7AM 7AM 7AM
Johnson Ranch 12.0 15.0 6.5 Mon 1 PM 5.1 3.9 3.4 3.3
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Thu Fri
7AM 7AM 7AM 7AM
Johnson Ranch 3.7 4.6 2.0 Mon 1 PM 1.6 1.2 1.0 1.0
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338
$$
TXC043-221920-
/O.CAN.KMAF.FL.W.0004.000000T0000Z-170524T0912Z/
/BOQT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
150 PM CDT Mon May 22 2017
The Flood Warning is cancelled for
the Rio Grande at Boquillas-Rio Grande Village.
* At 1PM Monday the stage was 12.8 feet (3.9 meters).
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river crested below flood stage at 12.8 feet (feet
meters). The river will fall to 3.8 feet (1.2 meters) by .
* Impact...At 13.0 feet (4.0 meters), the river reaches minor flood
stage. Water reaches the water pumps maintained by the park
service that are used to water the campgrounds and to provide water
to the employee living quarters. It may be necessary for park
personnel to remove the pumps.
This crest compares to a previous crest of 16.4 feet (5.0 meters) on
Aug 26 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Thu Fri
7AM 7AM 7AM 7AM
Boquillas-Rio 12.0 13.0 12.8 Mon 1 PM 3.8 2.9 2.9 2.9
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Thu Fri
7AM 7AM 7AM 7AM
Boquillas-Rio 3.7 4.0 3.9 Mon 1 PM 1.2 0.9 0.9 0.9
&&
LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292
$$
44What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at May 21, 6:01 PM CDT, 2 hours earlier.
Area forecast discussion, May 21, 6:01 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Midland/Odessa TX 601 PM CDT Sun May 21 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Thunderstorms will develop into wester portions of the forecast area, but probability is too low to include any mention at KCNM and KPEQ. Expect MVFR ceilings to form and spread northwestward over the area later tonight, followed by IFR ceilings, if not lower, late tonight. Have kept fog mention to a minimum considering the extent of the expected MVFR/IFR cloud deck. Think ceilings will improve from west to east from 22/14Z after. && .PREV DISCUSSION... /issued 140 PM CDT Sun May 21 2017/ Shrtwv trof moving across nrn MX along with steep LR/s and ample low level moisture have combined to result in pockets of heavy rain across the Big Bend/Lower Trans Pecos (2.14" at Chisos Basin). These storms are tracking e and area of heaviest rain confined to the Lower Trans Pecos. Additional development is possible further w into the Big Bend area, but strongest storms will likely be farther e. Local heavy rain/a few severe storms will be possible remainder of the afternoon across parts of the Trans Pecos. Farther n into the PB a smaller, but at times severe, cluster of storm is moving n. Most recent radar indicate some weakening. These storms have good chance to moves into Andrews/Martin Counties?We have made an adjustment to PoPs and wx for this PM to account for local heavy rain/severe tstms. By late afternoon Mon/Mon evening steep mid level LR/s within NW flow and surface Td in M50s in alignment with daytime heating along with an identifiable shrtwv trof will be a good set-up for tstms across PB. Initially tstms will be favored to develop in NE-E NM where NAM12 indicates highest CAPES will be co-located with an area of weak CINH. NAM12 targets the N-NE CWFA after 03Z while GFS is farther w and earlier. Tstms are likely to be severe with MLCAPES 1000-1500 J/KG and 0-6km bulk shear of 40kts so large hail is favored, NAM12 insists on strong outflow wind too. A cold front will quickly re-enforce outflow winds and brief post-frontal precip will be possible mainly in the morning across the PB and then Lower Trans Pecos/Big Bend region in the afternoon. High/low temps on Tue are trending lower in the latest MOS #'s, highs in the U60s-L70s are possible across the PB if clouds hold in. The warm-up over the following days will be rapid and the cool wx on Tue will seem like a distant memory. By Thur 85h temps over 30C and downslope winds will push high temps into the U90s and L100s. 85h temps fall back into the U20C range Fri, but still mostly hot Memorial Day weekend Fri-Sun. HYDROLOGY... Rio Grande at Castolon/Johnson Ranch responded to heavy rains there this morning, flood warning at Castolon. Terlingua creek also rose rapidly. Levels will fall rapidly in absence of additional heavy rain. Recent rains have done some good to local lakes. Champion Creek south of Colorado City has risen 6 ft, and is at 50% capacity which highest level since about 1998. Moss Creek Lake in Howard County rose 3 ft and Lake Colorado City has risen about 3 ft to 48% capacity. Elsewhere O.H. Ivie is at 24.6% capacity and Lake J.B. Thomas is at 59% capacity. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 79 58 72 / 30 30 60 40 Carlsbad 60 85 57 75 / 30 30 20 20 Dryden 64 82 64 80 / 50 30 30 30 Fort Stockton 62 85 61 74 / 30 20 30 30 Guadalupe Pass 56 82 55 70 / 30 20 20 10 Hobbs 58 80 54 71 / 20 40 40 20 Marfa 54 84 55 76 / 30 30 20 20 Midland Intl Airport 60 81 57 73 / 30 30 50 40 Odessa 60 81 57 72 / 30 20 50 40 Wink 61 84 59 75 / 20 20 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 21, 1:48 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 148 PM CDT Sun May 21 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 148 PM CDT Sun May 21 2017 /1248 PM MDT Sun May 21 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms may continue across portions of the Permian Basin south through the Big Bend region through this evening. Tonight, best chances will mainly be across the south. Although widespread severe weather is not expected, some storms could produce hail and gusty winds. In addition, heavy rain will be possible and may lead to areas of flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorms will be possible again Monday, mainly across eastern portions of Southeast New Mexico and the Permian Basin during the afternoon through the overnight hours. Some storms could become severe with strong winds and large hail the main threats. A cold front Tuesday morning will keep thunderstorm chances in place Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:11 AM CDT | River Flood Warning | MAF | Brewster | 42 hr |
| May 22, 3:58 PM CDT | Special Weather Statement | MAF | Culberson | 47 min |
| May 22, 4:23 PM CDT | Special Weather Statement | MAF | Pecos | 52 min |
| May 22, 4:42 PM CDT | Special Weather Statement | MAF | Culberson | 48 min |
| May 22, 5:01 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 22, 5:24 PM CDT | Special Weather Statement | MAF | Loving, Winkler | 51 min |
| May 22, 5:27 PM CDT | Special Weather Statement | MAF | Brewster | 48 min |
| May 22, 5:51 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| May 22, 6:09 PM CDT | Special Weather Statement | MAF | 51 min | |
| May 22, 6:37 PM CDT | Special Weather Statement | MAF | Crane | 38 min |
| May 22, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| May 22, 6:44 PM CDT | Special Weather Statement | MAF | Yoakum | 46 min |
Nearby
River Flood Warnings in Texas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.